Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 229, NWS Jackson, MS

June 13, 20186 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 13, 2018, 1:11 PM CDT for 6 counties in Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 1:11 PM CDT (18:11 UTC)
Expired
Jun 13, 2018, 2:15 PM CDT
In force
64 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Leake County, MS, Madison County, MS, Neshoba County, MS, Rankin County, MS, Scott County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 57 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS54 KJAN 131811
SVRJAN
MSC079-089-099-121-123-163-131915-
/O.NEW.KJAN.SV.W.0229.180613T1811Z-180613T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
111 PM CDT WED JUN 13 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Leake County in central Mississippi...
  Northeastern Rankin County in central Mississippi...
  Northern Scott County in central Mississippi...
  Central Yazoo County in central Mississippi...
  Southwestern Neshoba County in east central Mississippi...
  Madison County in central Mississippi...

* Until 215 PM CDT.

* At 110 PM CDT, severe thunderstorms were located along a line
  extending from near Renfroe to near Sharon to near Yazoo City,
  moving south at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Way around 115 PM CDT.
  Edinburg and Sharon around 120 PM CDT.
  Farmhaven around 125 PM CDT.
  Madden and Dowdville around 140 PM CDT.
  Little Yazoo and Myrleville around 145 PM CDT.
  Goshen Springs and Pisgah around 155 PM CDT.

Other locations impacted by these severe thunderstorms include Walnut
Grove, Redwater, Sebastopol, Standing Pine, Eden, Lena and Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3242 8989 3260 9043 3292 9046 3301 9045
      3301 9037 3288 8997 3288 8973 3290 8973
      3293 8947 3293 8933 3258 8927
TIME...MOT...LOC 1810Z 353DEG 19KT 3284 8941 3271 8995 3288 9037 

HAIL...0.88IN
WIND...60MPH
 
$$

17
1 follow-up statement
015 
WWUS54 KJAN 131844
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
144 PM CDT WED JUN 13 2018

MSC079-089-099-121-123-163-131915-
/O.CON.KJAN.SV.W.0229.000000T0000Z-180613T1915Z/
Leake MS-Rankin MS-Scott MS-Yazoo MS-Neshoba MS-Madison MS-
144 PM CDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR LEAKE...NORTHEASTERN RANKIN...NORTHERN SCOTT...CENTRAL YAZOO...
SOUTHWESTERN NESHOBA AND MADISON COUNTIES...

At 143 PM CDT, severe thunderstorms were located along a line
extending from Zama to near Cameron to near Thornton, moving south at
20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Vaughan around 150 PM CDT.
  Camden around 155 PM CDT.
  Way around 200 PM CDT.
  Renfroe around 205 PM CDT.
  Edinburg, Benton, Sharon and Farmhaven around 215 PM CDT.

Other locations impacted by these severe thunderstorms include Lena,
Walnut Grove, Redwater, Standing Pine, Bentonia and Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3258 8929 3244 8988 3266 9044 3276 9044
      3301 9043 3281 8994 3293 8944 3293 8933
      3258 8927
TIME...MOT...LOC 1843Z 352DEG 19KT 3297 8939 3284 8993 3301 9035 

HAIL...0.88IN
WIND...60MPH
 
$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:49 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 13, 8:49 AM CDT, 4 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
849 AM CDT Wed Jun 13 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
An area of showers and thunderstorms had developed a cold pool
across our northern area overnight. Latest CAM guidance shows the
potential of some isolated severe storms coming down from the
north as part of an MCS. The latest hrrr guidance is starting to
come aboard with this solution during the past hour. The primary
risk will be damaging wind, frequent lightning and some brief
heavy rainfall. Will continue the marginal risk of severe across
most of the area. As far as pops are concern kept the same pops
for this afternoon. Lowered temps slightly for afternoon highs
from the mid 80s to lower 90s./17/

&&

.AVIATION...
12Z TAF discussion:
VFR flight categories continue to prevail this morning at most TAF
sites. Some patchy fog and low stratus have indeed developed
across mainly east central and southern portions of the area, KMEI
and KHBG. This will quickly erode after sunrise this morning when
heating ensues. As heating ensues, scattered to numerous showers
and storms are expected to develop across much of the area from at
least late morning through early evening. Convection will subside
in both coverage and intensity as daytime heating wanes during the
evening hours. Winds will increase from the southwest between 5-10
knots by mid-morning. Expected gusty winds, frequent lightning,
and torrential downpours from convection later today. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  70  90  72 /  52  39  54  17
Meridian      86  70  90  72 /  59  46  49  18
Vicksburg     89  72  90  72 /  47  36  48  19
Hattiesburg   90  71  90  71 /  51  45  63  28
Natchez       90  71  89  72 /  46  38  50  20
Greenville    88  72  92  74 /  36  25  29  16
Greenwood     86  71  91  72 /  41  26  31  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17
Hazardous weather outlook, Jun 13, 3:51 AM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
351 AM CDT Wed Jun 13 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>052-055>058-132000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-
351 AM CDT Wed Jun 13 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible from late morning through early this evening.
Frequent lightning strikes and torrential downpours, potentially
resulting in the ponding of water on roads and in low lying and
poor drainage areas, is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ015-016-023>026-MSZ053-054-059>066-072>074-132000-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
351 AM CDT Wed Jun 13 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 13, 9:08 AM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
908 AM CDT WED JUN 13 2018

MSZ018-019-131515-
Sunflower MS-Bolivar MS-
908 AM CDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUNFLOWER AND
NORTHEASTERN BOLIVAR COUNTIES UNTIL 1015 AM CDT...

At 907 AM CDT, Meteorologists were tracking a strong thunderstorm
near Deeson, or near Shelby, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Parchman and Rome around 950 AM CDT.

Other locations impacted by this storm include Winstonville, Duncan
and Alligator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3412 9073 3411 9066 3399 9066 3399 9045
      3379 9045 3374 9049 3395 9096 3402 9091
      3403 9089 3405 9089 3412 9084
TIME...MOT...LOC 1407Z 289DEG 22KT 3403 9078

22
Special weather statement, Jun 13, 12:47 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
1247 PM CDT WED JUN 13 2018

MSZ035>038-042>045-049-050-131815-
Scott MS-Neshoba MS-Attala MS-Humphreys MS-Leake MS-Winston MS-
Yazoo MS-Rankin MS-Madison MS-Holmes MS-
1247 PM CDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HOLMES...LEAKE...
NORTHEASTERN RANKIN...ATTALA...SOUTHWESTERN WINSTON...NORTHERN
SCOTT...NORTHEASTERN YAZOO...SOUTHEASTERN HUMPHREYS...NORTHWESTERN
NESHOBA AND MADISON COUNTIES UNTIL 115 PM CDT...

At 1246 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Thornton to Camden to near
Kosciusko. Movement was southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Kosciusko, Camden and Cameron around 1250 PM CDT.
  Smyrna, Farmhaven and Tolarville around 100 PM CDT.
  Zama and Coxburg around 105 PM CDT.
  Ludlow and Renfroe around 110 PM CDT.
  Benton and Tuscola around 115 PM CDT.

Other locations impacted by these storms include Walnut Grove, Ethel,
Sallis, Redwater, Standing Pine, Eden and Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3267 9019 3230 8980 3283 8894 3322 8948
      3313 8991 3306 9060
TIME...MOT...LOC 1746Z 310DEG 31KT 3305 9042 3279 8983 3308 8955

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:08 AM CDTSpecial Weather StatementJANBolivar67 min
Jun 13, 9:17 AM CDTSevere Thunderstorm WarningJANBolivar, Sunflower43 min
Jun 13, 12:47 PM CDTSpecial Weather StatementJANAttala, Leake, Madison, Neshoba28 min
Jun 13, 2:21 PM CDTSpecial Weather StatementJANSunflower24 min
Jun 13, 3:03 PM CDTSpecial Weather StatementJANBolivar27 min
Jun 13, 3:23 PM CDTSpecial Weather StatementJANClarke37 min
Jun 13, 3:37 PM CDTSpecial Weather StatementJANWashington53 min
Jun 13, 4:26 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Washington49 min
Jun 13, 5:04 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Yazoo56 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.